Nebraska, 2023

Winter Storm in Nebraska, March 22 to 23, 2023

March 22 to 23, 2023 · NWS OAX · 2 events in 2 counties and zones

A weak upper level short-wave initiated a narrow band of 6+ inches of snowfall across Knox and Cedar counties. A maximum of 4-inches of snowfall was forecast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak upper level short-wave initiated a narrow band of 6+ inches of snowfall across Knox and Cedar counties. A maximum of 4-inches of snowfall was forecast. The peak snowfall amount reported was 8-inches in Cedar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 22, 10:42 PM CST, 18 minutes earlier.

Area forecast discussion, Mar 22, 10:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1142 PM CDT Wed Mar 22 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 345 PM CDT Wed Mar 22 2023

Key Messages:

 - 1 to 4 inches of snow are forecast for far northeast Nebraska
   this evening and overnight period.

 - Mixed precipitation in the form of snow, freezing drizzle, and
   rain are expected farther south.

 - An active weather pattern remains through the weekend with a
   few additional chances for precipitation.

Today and Tomorrow:
Temperatures are a few degrees cooler due to a frontal passage
this morning. The front brought brisk northerly winds and clear
skies for most of the region. Cloud cover is starting to build
back to the north as strong southerly winds are overrunning the
now stalled boundary in Kansas. The forecast for this evening and
overnight period is messy. A weak shortwave coming off the Rockies
will help initiate precipitation along and near the Nebraska/South
Dakota border. Short-range guidance suggests a very narrow band of
heavier snowfall will fall in that region. There is considerable
lack of agreement between the short-range guidance. Some guidance
such as the NAMNest have higher instability and it develops non-
severe cells as opposed to a snowband. There is support for
higher snowfall totals in that there is sufficient frontogenesis
and negative omega up into a saturated dendritic growth zone
(DGZ). However, there is a stout dry layer near the surface that
will need to be overcome.

With a large temperature gradient from the north to the south,
precipitation type will be a concern too as will slightly warming
in the 850 - 700 hPa layer. Freezing drizzle will be possible in
areas north and along of a line from Columbus to Onawa. Icing
amounts will be light and may have difficultly glazing the streets
considering how warm the ground has been recently. As for
snowfall, 1 to 4 inches will be possible in Knox, Cedar, Stanton,
and Antelope counties. Though, there is not much certainty for
any specific area. This forecast most closely correlates with the
HRRR. As previously mentioned, there is quite a bit of model
spread. It would not be surprising to see that band set up farther
to the south as suggested by other guidance. Farther to the
south, there is a chance for rain showers with possibly some
thunder. Precipitation is expected to move out of the area by 6
am. A high pressure slowly moving southeast out of Canada will
lead to a cooler Thursday. Afternoon highs will range from 39 to
50 degrees.

Friday through Tuesday:
The pattern will remain active through Monday as a series of
troughs move across the central CONUS. Temperatures will be at or
just below the climatic average for this time of year
(approximately 54 degrees for highs). Most of these additional
chances for precipitation are glancing, have low QPF, and thus
aren't expected to be very impactful. Winds mostly will be of
little concern too as gusts are forecasted to remain under 20 mph
through Monday. A dry, warming pattern looks likely starting on
Tuesday as medium range guidance is in good agreement for a couple
days of ridging over the central CONUS. This is of course out
ahead of what looks to be a deep longwave trough developing over
the West Coast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1106 PM CDT Wed Mar 22 2023

Regional 88D mosaic showing area of -SN moving across northeast
NE with -SN still at KOFK. Expect activity to come to a close at
KOFK within the next couple hours. MVFR cigs though will remain an
issue at all terminals through the rest of the overnight period
into Thursday morning. Toward noon, should see improvement to VFR
then the remainder of the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...DEE
Hazardous weather outlook, Mar 22, 7:50 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
850 PM CDT Wed Mar 22 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231600-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
850 PM CDT Wed Mar 22 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A wintry mix of snow, freezing drizzle, and rain is expected to
develop tonight. Areas in northeast Nebraska north of a line from
Albion to Norfolk to Wayne could pick up 1 to 4 inches of snow,
and isolated spots could see up to 5 inches. Isolated
thunderstorms are also possible across southeast Nebraska and
southwest Iowa tonight. Severe storms though are not expected.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability for widespread Hazardous Weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
March 22, 11:00 PM CST to March 23, 6:00 AM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

COOP Observer reported 7.8 inches of snowfall.

Winter Storm, Cedar

When
March 22, 11:00 PM CST to March 23, 6:00 AM CST
Where
Cedar forecast zone
Reported by
Public
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

The public submitted a report of 8.0 inches of snowfall.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087613, 1087614.